Alert archive / Missouri / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 22, NWS Kansas City, MO

May 15, 2013Macon County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 15, 2013, 8:18 PM CDT for Macon County, Missouri. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2013, 8:18 PM CDT (01:18 UTC)
Expired
May 15, 2013, 9:00 PM CDT
In force
42 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Macon County, MO

The radar

The Pleasant Hill radar (KEAX), 190 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 8:40 PM CDTHAIL 0.751 S Elmer, MOHAILING AT TIME OF REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.3 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2013-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2013-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3149 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

650 
WUUS53 KEAX 160118
SVREAX
MOC121-160200-
/O.NEW.KEAX.SV.W.0022.130516T0118Z-130516T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
818 PM CDT WED MAY 15 2013

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MACON COUNTY IN NORTH CENTRAL MISSOURI...

* UNTIL 900 PM CDT

* AT 813 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES WEST OF
  ATLANTA...AND MOVING NORTHEAST AT 5 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  ELMER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4001 9265 4002 9252 3986 9249 3983 9264
      3994 9272
TIME...MOT...LOC 0118Z 208DEG 5KT 3989 9259

HAIL...1.00IN
WIND...60MPH

$$

BLAIR
2 follow-up statements
671 
WWUS53 KEAX 160142
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
842 PM CDT WED MAY 15 2013

MOC121-160200-
/O.CON.KEAX.SV.W.0022.000000T0000Z-130516T0200Z/
MACON MO-
842 PM CDT WED MAY 15 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
MACON COUNTY UNTIL 900 PM CDT...

AT 837 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES WEST OF 
ATLANTA...AND MOVING NORTHWEST AT 15 MPH. THE PUBLIC REPORTED PENNY 
SIZED HAIL IN ELMER AT 837 PM CDT.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
ELMER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4002 9257 3988 9255 3985 9265 3994 9272
      4001 9265
TIME...MOT...LOC 0141Z 131DEG 12KT 3994 9265

HAIL...1.00IN
WIND...60MPH

$$

BLAIR
841 
WWUS53 KEAX 160153
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
853 PM CDT WED MAY 15 2013

MOC121-160202-
/O.EXP.KEAX.SV.W.0022.000000T0000Z-130516T0200Z/
MACON MO-
853 PM CDT WED MAY 15 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MACON COUNTY 
WILL EXPIRE AT 900 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4002 9257 3988 9255 3985 9265 3994 9272
      4001 9265
TIME...MOT...LOC 0152Z 131DEG 12KT 3996 9269

$$

BLAIR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 6:32 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, May 15, 6:32 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
632 PM CDT Wed May 15 2013

.SHORT TERM...(This Evening through Thursday)
Issued at 409 PM CDT WED MAY 15 2013

Afternoon satellite imagery shows a large cutoff trough moving
through the Southern Plains. Warm air advection ahead of the trough
continues to pump moisture north into Missouri, but convergence
along the frontal boundary wallowing across northern Missouri is
poor at best, and without any kind of triggering disturbance aloft,
capping across the region has proved too robust for what instability
is out there this afternoon. This evening the slightly closer
proximity of the trough might help with assent up and across the
boundary in northern Missouri, though with shear values rather low --
0-6KM 10 to 20 knots -- any storms that do get going will be
disorganized and sub-severe in nature. Any activity overnight might
be able to linger into the daylight hours of Thursday as the frontal
boundary slowly lifts into Iowa. However, as Thursday grows old, the
slow moving trough across the Southern Plains will still be making
its presents felt as diurnal heating keeps some instability across
the region. Potential for storms looks best across southern and into
eastern Missouri, and to our north in Iowa --near the frontal
boundary--, but might leave our area stuck in between. Have continued
to trim POPs from the afternoon hours of Thursday as a result, simply
limiting chance POPs to the eastern and southern border areas of the
forecast region for Thursday afternoon.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 409 PM CDT WED MAY 15 2013

Next chance for storms arrives late in the weekend as a large trough
digs into the western CONUS and begins to shift east into the Plains.
Medium range models continue to advertise this trough bringing these
storms by Sunday afternoon. The parent trough to all this activity
wont be moving through the Plains States very fast as it develops
into something akin to a Rex Block as advertised by some models. This
could keep stormy weather in the vicinity of eastern Kansas and
Missouri into Tuesday of next week, though the strongest storms
--those with the best potential for severe weather-- look to be
limited to Sunday afternoon and evening owing to the decent
instability in the warm sector ahead of the cold front that will
sweep through Monday. And, speaking of cold fronts, once again we
might find our region with below normal temperatures in the wake of
the front Tuesday and Wednesday, though lows in the 50s are all that
are expected at this time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 617 PM CDT WED MAY 15 2013

CU field with some vertical extent is located along a line from south
of Kirksville to just north of St. Joseph. A few thunderstorms may
develop along this line tonight however anything that does develop
will remain north of MKC and MCI. Did keep a VCTS in at STJ as short
term models indicating development in the CU field around the area.
Otherwise, expect VFR conditions with bkn clouds between 5-7kft
through the overnight. Models also hinting at light fog at the
terminals during the early morning hours however model boundary layer
appears too moist and additional cloud cover should mitigate that
potential. Expect a cumulus deck around 4kft to develop over the
terminals late tomorrow morning into early tomorrow afternoon. Winds
will be out of the south tonight around 10kts and will veer to the
southeast overnight and remain out of the southeast through tomorrow
between 5-10kts.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

SHORT TERM...Cutter
LONG TERM...Cutter
AVIATION...73
Hazardous weather outlook, May 15, 1:01 PM CDT, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
101 PM CDT WED MAY 15 2013

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-161130-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
101 PM CDT WED MAY 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW ISOLATED THUNDERSTORMS MAY DEVELOP LATE THIS EVENING AND INTO
THE OVERNIGHT HOURS. ANY STORMS THAT DO DEVELOP ARE NOT EXPECTED TO
BE SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW THUNDERSTORMS MAY LINGER INTO THURSDAY AND FRIDAY...BUT THE
THREAT FOR WIDESPREAD SEVERE WEATHER APPEARS LOW AT THIS TIME. A
STRONGER STORM SYSTEM WILL MOVE INTO THE AREA ON SUNDAY...PROVIDING
AN INCREASED CHANCE OF STRONG TO SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

CUTTER

In the hours before

Special weather statement, May 15, 7:04 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
704 PM CDT WED MAY 15 2013

KSZ102-MOZ011-160045-
DONIPHAN KS-HOLT MO-
704 PM CDT WED MAY 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HOLT AND NORTHWESTERN
DONIPHAN COUNTIES UNTIL 745 PM CDT...

AT 703 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WHITE CLOUD...OR 7 MILES NORTH OF
HIGHLAND...MOVING NORTHEAST AT 10 MPH.

PEA SIZED HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FOREST CITY...OREGON AND FORTESCUE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4003 9540 4011 9524 3996 9502 3985 9534
      4000 9534 4001 9532 4000 9531 4001 9533
      4003 9535 4002 9539
TIME...MOT...LOC 0003Z 227DEG 7KT 3995 9524

BLAIR
Special weather statement, May 15, 8:06 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
806 PM CDT WED MAY 15 2013

MOZ012-160145-
ANDREW MO-
806 PM CDT WED MAY 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ANDREW COUNTY UNTIL 845
PM CDT...

AT 804 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF SAVANNAH...MOVING NORTHEAST AT
10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  REA AND BOLCKOW.

LAT...LON 4012 9483 4012 9464 4007 9461 3998 9481
      4003 9491
TIME...MOT...LOC 0106Z 227DEG 7KT 4005 9478

BLAIR

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:04 PM CDTSpecial Weather StatementEAXHolt41 min
May 15, 7:18 PM CDTSevere Thunderstorm WarningEAXHolt27 min
May 15, 8:06 PM CDTSpecial Weather StatementEAXAndrew39 min
May 15, 8:12 PM CDTSevere Thunderstorm WarningEAXAndrew, Nodaway33 min
May 15, 10:01 PM CDTSpecial Weather StatementEAXGrundy29 min
May 15, 10:35 PM CDTSpecial Weather StatementEAXGrundy25 min
May 15, 10:39 PM CDTSevere Thunderstorm WarningEAXGrundy36 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.